Alert archive / Pennsylvania / Flash Flood Warnings in 2014

Flash Flood Warning 33, NWS Binghamton, NY

October 15, 2014Lackawanna County, Susquehanna County, Pennsylvania

NWS Binghamton, NY issued this flash flood warning at Oct 15, 2014, 6:13 PM EDT for Lackawanna County, Susquehanna County, Pennsylvania. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 15, 2014, 6:13 PM EDT (22:13 UTC)
Expired
Oct 16, 2014, 12:15 AM EDT
In force
6 hr
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Flood severity
None

Counties Lackawanna County, PA, Susquehanna County, PA

The radar

The Binghamton radar (KBGM), 85 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 15, 6:18 PM EDTFLASH FLOODDunmore, PAMAJOR URBAN FLOODING TAKING PLACE. DITCHES SPILLING OVER AND FLOODING ROADS. WATER FLOWING INTO HOMES.
Oct 15, 6:20 PM EDTFLASH FLOODThroop, PAMAJOR URBAN FLOODING IN THROOP... JESSUP... ARCHABALD... SIMSPON AND GERYMN. ONE CAR STUCK IN THE WATER. WATER FLOWING INTO HOMES. SECONDARY ROADS FLOODED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 10.2 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2014-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2014-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 273 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
769 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
273 m²/s²
0-3 km storm-relative helicity
312 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

649 
WGUS51 KBGM 152213
FFWBGM
PAC069-115-160415-
/O.NEW.KBGM.FF.W.0033.141015T2213Z-141016T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
613 PM EDT WED OCT 15 2014

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LACKAWANNA COUNTY IN NORTHEAST PENNSYLVANIA...
  EASTERN SUSQUEHANNA COUNTY IN NORTHEAST PENNSYLVANIA...

* UNTIL 1215 AM EDT.

* AT 610 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
  AREA OF EXCESSIVE RAINFALL OVER LACKAWANNA COUNTY AND EASTERN      
  SUSQUEHANNA COUNTY. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO            
  CARBONDALE...SCRANTON...WAVERLY...FOREST CITY AND GOULDSBORO.

RAIN WILL CONTINUE HEAVY AT TIMES THROUGH THE EVENING HOURS IN THE 
WARNING AREA RESULTING IN SIGNIFICANT URBAN FLOODING AND RAPID 
FLOODING OF SMALL STREAMS AND CREEKS.

WHEN YOU CAN DO SO SAFELY...PLEASE REPORT FLOODING TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE AT 1-888-603-1402...OR BY EMAIL
AT BGM.STORMREPORT@NOAA.GOV.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 4116 7560 4119 7565 4126 7565 4129 7569
      4134 7569 4139 7583 4144 7582 4150 7577
      4153 7580 4164 7572 4164 7580 4199 7577
      4200 7570 4200 7548 4126 7544 4122 7554

$$
DJN
2 follow-up statements
767 
WGUS71 KBGM 152354
FFSBGM

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
754 PM EDT WED OCT 15 2014

PAC069-115-160415-
/O.CON.KBGM.FF.W.0033.000000T0000Z-141016T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LACKAWANNA PA-SUSQUEHANNA PA-
754 PM EDT WED OCT 15 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM EDT FOR
EASTERN SUSQUEHANNA AND LACKAWANNA COUNTIES...

AT 749 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT ANOTHER BATCH OF MODERATE TO HEAVY RAINFALL WILL AFFECT THE 
WARNED AREAS BETWEEN 8 PM AND 10 PM. ADDITIONAL RAINFALL OF UP TO 2 
INCHES IS POSSIBLE. RUNOFF FROM EARLIER RAINFALL AND ADDITIONAL 
RAINFALL WILL CONTINUE TO EXCACERBATE URBAN FLOODING IN THE SCRANTON 
AND CARBONDALE AREAS. IN ADDITION...OTHER FLOOD PRONE AREAS...AND 
SMALL STREAMS WILL SEE ADDITIONAL RISES WITH MORE SIGNIFICANT 
FLOODING POSSIBLE. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO            
CARBONDALE...SCRANTON...WAVERLY...FOREST CITY AND GOULDSBORO.

WHEN YOU CAN DO SO SAFELY...PLEASE REPORT FLOODING TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE AT 1-888-603-1402...OR BY EMAIL
AT BGM.STORMREPORT@NOAA.GOV.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 4116 7560 4119 7565 4126 7565 4129 7569
      4134 7569 4139 7583 4144 7582 4150 7577
      4153 7580 4164 7572 4164 7580 4199 7577
      4200 7570 4200 7548 4126 7544 4122 7554

$$
DJN
038 
WGUS71 KBGM 160200
FFSBGM

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1000 PM EDT WED OCT 15 2014

PAC069-115-160208-
/O.CAN.KBGM.FF.W.0033.000000T0000Z-141016T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LACKAWANNA PA-SUSQUEHANNA PA-
1000 PM EDT WED OCT 15 2014

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR EASTERN SUSQUEHANNA
AND LACKAWANNA COUNTIES...

THE HEAVIEST RAIN HAS MOVED OFF TO THE NORTH AND EAST. COUNTY 
OFFICIALS REPORT THAT THE URBAN FLOODING IN THE SCRANTON AREA HAS 
ABATED. THEREFORE THE FLASH FLOOD WARNING HAS BEEN CANCELLED. 

ANOTHER BATCH OF MODERATE TO HEAVY RAIN IS POSSIBLE FOR THE 
OVERNIGHT HOURS WHICH COULD CAUSE MORE FLASH FLOODING. THEREFORE A 
FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE OVERNIGHT HOURS ACROSS 
ALL OF NORTHEAST PENNSYLVANIA. 

WHEN YOU CAN DO SO SAFELY...PLEASE REPORT FLOODING TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE AT 1-888-603-1402...OR BY EMAIL
AT BGM.STORMREPORT@NOAA.GOV.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY.

LAT...LON 4116 7560 4119 7565 4126 7565 4129 7569
      4134 7569 4139 7583 4144 7582 4150 7577
      4153 7580 4164 7572 4164 7580 4199 7577
      4200 7570 4200 7548 4126 7544 4122 7554

$$
DJN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Oct 15, 5:12 PM EDT, 1 hour 1 minute earlier.

Area forecast discussion, Oct 15, 5:12 PM EDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
512 PM EDT WED OCT 15 2014

.SYNOPSIS...
SHOWERS OCCASIONALLY HEAVY AT TIMES WILL CONTINUE THROUGH THE
OVERNIGHT PERIOD. A FRONT WILL CROSS THE AREA ON THURSDAY BRINGING
AN END TO THE SHOWERS. THURSDAY NIGHT THROUGH FRIDAY WILL BE
PRIMARILY DRY WITH THE NEXT CHANCE FOR SHOWERS FRIDAY NIGHT INTO SATURDAY
AS A COLD FRONT CROSSES THE REGION.

&&

.NEAR TERM /THROUGH THURSDAY/...
5 PM UPDATE...
FOR SYNOPTIC REASONS ALREADY MENTIONED BELOW...AND FOR RAINFALL
AMOUNTS ALREADY APPARENT IN OUR NEPA ZONES AND FARTHER SOUTH...WE
HAVE ELECTED TO GO AHEAD AND HOIST A FLASH FLOOD WATCH FOR NEPA AS
WELL AS TIOGA-BROOME-DELAWARE-SULLIVAN NY /MUCH OF THAT AREA
ALREADY ALSO AN ONGOING ADVISORY FOR MORE MINOR ISSUES/. WITH THE
ANOMALOUSLY DEEP WARM CLOUD LAYER...DUAL POL RADAR HAS SIGNIFICANTLY
UNDERESTIMATED RAINFALL SO FAR...ESPECIALLY IN AREAS PRONE TO
UPSLOPE ENHANCEMENTS FROM SOUTHEAST FLOW. SEVERAL MESONET SITES IN
LUZERNE ARE ALREADY OVER 2 INCHES. WE ARE ABLE TO TAKE THIS
INITIAL SHOT OF RAIN WELL DUE TO DRY ANTECEDENT CONDITIONS /OTHER
THAN CLOGGED DRAINS FROM DOWNED LEAVES AND URBAN PONDING/...BUT
LATEST HIGH RES MODELS AND SOME OPERATIONAL MODELS ARE SUGGESTING
AT LEAST ANOTHER COUPLE ROUNDS OF MODERATE TO AT TIMES HEAVY
RAINFALL OVERNIGHT...INJECTED WITH TROPICAL MOISTURE DUE TO
NEGATIVELY TILTED NATURE OF THIS SYSTEM. SO THE RAIN NOW IS JUST
SETTING THE STAGE...THE ADDITIONAL BOUTS MAY CAUSE LOCALIZED SHORT
FUSE FLOOD PROBLEMS...OF A FLASHY NATURE. MAIN STEM RIVERS/LARGE
STREAMS SHOULD BE FINE BECAUSE THERE IS A LOT OF ROOM TO WORK
WITH. THE CONCERN IS FOR CREEKS/SMALL STREAMS AND POOR DRAINAGE
AREAS LIKE URBAN LOCATIONS.

PREVIOUS DISCUSSION...
UPPER LEVEL LOW OVER THE OHIO VALLEY WILL GRADUALLY LIFT NORTH
INTO THE NIAGARA PENINSULA BY THURSDAY AFTERNOON. AS THIS OCCURS
THE SFC LOW WILL TRACK FROM THE SAME VCNTY NORTH INTO NEARBY
SOUTHERN ONTARIO BY THURSDAY AFTERNOON. FOR THE NEXT 18 HOURS A
DEEP VERY MOIST S/SE FLOW WILL PERSIST OVER THE REGION. THIS
COMBINED WITH STRONG UPPER LEVEL DIVERGENCE, PWATS AROUND 1.80
INCHES A FAIRLY DEEP WARM CLOUD LAYER FOR EARLY FALL WILL RESULT
IN A WIDESPREAD RAINFALL OF AT LEAST 1.25 INCHES ACROSS THE
REGION. FROM SYR SOUTH THROUGH THE BGM AREA AND INTO THE WYOMING
VALLEY AND POINTS EAST WILL LIKELY SEE AT LEAST 1.50 INCHES WITH
UPSLOPE AREAS IN THE POCONOS/CATSKILLS WITH LOCALIZED AMOUNTS OF
2-3 INCHES. DUE TO THE MARGINAL INSTABILITY IN PLACE ISOLATED
THUNDERSTORMS ARE ALSO POSSIBLE THROUGH THURSDAY MORNING.

WITH THE RECENT DRY WEATHER OVER THE REGION MAIN STEM RIVER
FLOODING IS NOT EXPECTED ALTHOUGH URBAN AND POOR DRAINAGE
FLOODING IS POSSIBLE ESPECIALLY DUE TO THE RECENT FALLEN LEAVES.
DUE TO THE ABOVE MENTIONED MET CONDITIONS THINGS WILL BE
MONITORED WITH A FLASH FLOOD WATCH POSSIBLE BY LATER SHIFTS
DEPENDING HOW THINGS UNFOLD.

THURSDAY MORNING CONDITIONS WILL IMPROVE AS THE SFC OCCLUSION MOVES
THROUGH THE AREA.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
THURSDAY NIGHT/FRIDAY...SYSTEM WILL LIFT SLOWLY NORTH INTO EASTERN
CANADA WITH REGION UNDER A FAIRLY DRY SOUTHWEST FLOW. HIGHS ON
FRIDAY WILL RANGE IN THE 60S.

FRIDAY NIGHT/SATURDAY...UPPER LEVEL LOW NOW MOVING INTO THE
NORTHWEST US WILL TRACK INTO THE UPPER GREAT LAKES AND CARVE OUT
ANOTHER DEEP UPPER LEVEL TROF WITH THIS CURRENT FEATURE AND PUSH A
SFC COLD FRONT THROUGH ON SATURDAY. WILL CONTINUE WITH CHC/SLIGHT
CHC POPS DURING THIS PERIOD.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
S/WV EMBEDDED IN THE NWLY FLOW BEHIND THE PARTING UPR LOW WILL
PASS THROUGH THE RGN IN THE SAT NGT/SUNDAY TIME FRAME. ANOTHER
S/WV APRCHS FOR MON NGT/TUE AND PASSES TO OUR SOUTH. CARRIED LOW
CHC POPS FOR BOTH OF THESE SYSTEMS. IN BETWEEN THEM...GNRLY FAIR
WX. HPC GUIDANCE LOOKED GREAT AND WAS USED FOR THE MED RNG. TEMPS
GNRLY BLO NORMAL WITH MAXES U40S TO M50S...MINS 30-35.

&&

.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
OVERVIEW...WDSPRD IFR/MVFR THIS AFTN INTO TNGT WITH SVRL SITES
REACHING ALT MINS.

UPR LOW AND ASSCD FNTL SYSTEM/SFC WAVES WILL BRING RAIN AND
ISOLATED TSRA TO THE FCST AREA THIS AFTN AND TNGT. BANDS OF +RA
ACCOMPANIED BY IFR/LIFR. BULK OF THE PCPN WILL TAPER OFF BETWEEN
06-12Z...BUT AREAS OF FOG MAY DVLP BEHIND THIS PCPN. SOME IMPRVMNT
PSBL ON THU MRNG AS DRIER AIR BRIEFLY WORKS INTO THE RGN.

WINDS THIS AFTN GNRLY SELY AT 10-15 KTS..WITH G20 PSBL. FLOW BECMG
MORE SRLY ARND 10 KTS TWDS DAYBREAK.

OUTLOOK...

THU NGT...MVFR IN SCT -SHRA.

FRI/FRI NGT...VFR.

SAT/SAT NGT...MVFR WITH -SHRA PSBL.

SUN...IMPRVG TO VFR.

MON...VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR PAZ038>040-043-
     044-047-048-072.
NY...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR NYZ055>057-062.

&&

SYNOPSIS...RRM
NEAR TERM...MDP/RRM
SHORT TERM...RRM
LONG TERM...
AVIATION...
Hazardous weather outlook, Oct 15, 4:29 PM EDT, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
429 PM EDT WED OCT 15 2014

NYZ009-015>018-022>025-036-037-044>046-162030-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-
429 PM EDT WED OCT 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...TONIGHT.

HEAVIER SHOWERS AND ISOLATED THUNDERSTORMS COULD PRODUCE BRIEF
GUSTY WINDS AND VERY HEAVY RAINFALL. LOCALLY HEAVY RAINS MAY
ALSO PRODUCE MINOR URBAN FLOODING DUE TO FALLEN LEAVES BLOCKING
STORM DRAINS AND CULVERTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ055>057-062-PAZ038>040-043-044-047-048-072-162030-
TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-
WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
429 PM EDT WED OCT 15 2014

...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT HEAVY RAINFALL AMOUNTS OR
IMPACTS INCLUDING FLOODING.

In the hours before

Local storm report, Oct 15, 4:22 PM EDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
422 PM EDT WED OCT 15 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     TSTM WND GST     4 E CORNING             42.15N  76.98W
10/15/2014  E60 MPH          STEUBEN            NY   COUNTY OFFICIAL

            SEVERAL TREES DOWN AND SHINGLE DAMAGE TO A HOUSE EAST
            OF CORNING.

&&

MSE

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 15, 11:23 AM EDTSpecial Weather StatementBGMSusquehanna, Wyoming52 min
Oct 15, 3:06 PM EDTAreal Flood AdvisoryBGMLackawanna, Luzerne, Susquehanna, Wyoming4 hr
Oct 15, 4:18 PM EDTFlash Flood WatchBGMBradford, Lackawanna, Luzerne, Pike, Susquehanna, Wayne and 1 more18 hr
Oct 15, 4:19 PM EDTAreal Flood AdvisoryBGMBradford4 hr
Oct 15, 7:01 PM EDTAreal Flood AdvisoryBGMLuzerne, Wyoming6 hr
Oct 15, 7:37 PM EDTAreal Flood AdvisoryBGMWayne6 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.